Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
138 Doctors are Online

What is the cause of increased vitamin d levels?

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 2006
Answered : 2221 Questions
Question
Hello,
I had blood work done and the results of the vitamin d level was increased to 1342 this is rare. It often indicateds that you have problems with the liver. Can you explain the additional blood work test that will be needed to rule out any problems with the liver etc? Gastrologists are often recommended for treat any diagnosis with the liver.
Posted Wed, 6 Aug 2014 in Liver and Gall Bladder
 
 
Answered by Dr. Klerida Shehu 2 hours later
Brief Answer:
Following tests...

Detailed Answer:
Hi there,

Yes, you are right; gastroenterologist are the specialists who are taking care of patients with liver disease.

Having high levels of vitamin D level might be indicative for:
- overdose of supplements containing vit.D
- possible problems to liver (rare)
- kidney issues
- parathyroid glands

To rule out liver issues, you should run the following tests:
- transaminases
- total/direct bilirubin
- albumin
- alkaline phosphatase
- abdominal ultrasound

I also advise to run kidney function tests to rule out kidney problems that might alter excretion together with measuring parathormone level.

Please try to stop any supplement (containing vit.D) you might be taking, avoid fortified foods (dairies, bread, etc.).

Your vit.D level is slightly elevated, but not to the point of being worrisome and run the requested tests.

All the best!
Dr.Klerida
Above answer was peer-reviewed by
 
Follow-up: What is the cause of increased vitamin d levels? 2 hours later
Thank you for answering my question and I do have a few more. Vitamin d gets excreted through the kidneys so other then having a problem with kidneys vitamin d cannot be stored so why would this d level be so high if supplements get excreted?. Alsisn't do you feel 1342 is not so high if the norm is 900-200? Also what is your intake on cambemezpine for all these years data indicates there can be problems with the liver with the consumption of carbemapine. What type of blood work should I get to follow up on this medication? Thank you
 
 
Answered by Dr. Klerida Shehu 34 hours later
Brief Answer:
Following answers to your queries!

Detailed Answer:
Hi there,

The supplements get excreted if kidneys and liver are functioning properly. If not, the extra vit.D taken through supplements will remain in the system giving increased levels.

Usually, the use of anti-depressants (i.e. Cymbalta and carbamazepine) is associated with liver problems. That's why patients are advised to run liver function test every 3 months or more often based on the previous reports.

All the tests mentioned earlier (liver function test) is highly recommended. Can repeat the test of measuring vit.D level and parathormone level after 1 month (as mentioned earlier).

All the best!
Dr.Klerida
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor